Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Birmingham, AL

April 3, 2006Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 5:26 AM CDT for Jefferson County, Shelby County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2006, 5:26 AM CDT (10:26 UTC)
Expired
Apr 3, 2006, 6:00 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:26 AM CDTHAIL 0.75Birmingham, ALREPORTED NEAR ALFORD AVENUE AND INTERSTATE 65.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:06 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031027
SVRBMX
ALC073-117-031100-
/O.NEW.KBMX.SV.W.0052.060403T1026Z-060403T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MOUNTAIN BROOK...
  MIDFIELD...LEEDS...IRONDALE...HOOVER...HOMEWOOD...CAHABA 
  HEIGHTS...BIRMINGHAM
  NORTHERN SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...MEADOWBROOK...INVERNESS

* UNTIL 600 AM CDT

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOMEWOOD TO
  BESSEMER...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOMEWOOD...LAKE PURDY AND CHELSEA

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3356 8691 3359 8656 3357 8656 3355 8650
      3352 8650 3350 8647 3350 8643 3329 8646
      3330 8707

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:15 AM CDT, 11 minutes earlier.

Area forecast discussion, Apr 3, 5:15 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 AM CDT MON APR 3 2006

.DISCUSSION...

IT HAS BEEN A BUSY MORNING ACROSS CENTRAL ALABAMA. SEVERE STORMS
HAVE FIRED UP MAINLY NORTH OF INTERSTATE 20. THE MAIN PROBLEM SO
FAR HAS BEEN HAIL...BUT WE CANNOT RULE OUT AN ISOLATED TORNADO
FROM DEVELOPING. THESE STORMS ARE EXPECTED TO LAST AT LEAST
THROUGH SUNRISE AND THEN BEGIN TO SUBSIDE A FEW HOURS LATER TODAY.

AFTER WE GET RID OF THESE STORMS...A COLD FRONT WILL MOVE RAPIDLY
ACROSS THE AREA LATE THIS MORNING. A TIGHT PRESSURE GRADIENT WILL
QUICKLY FOLLOW THE FRONT WHICH WILL GIVE US SOME STRONG GUSTY
WINDS IN THE AFTERNOON ACROSS THE ENTIRE FORECAST AREA. WE WILL
ISSUE A LAKE WIND ADVISORY LATER TODAY AS A RESULT WHICH WILL
PROBABLY GO FROM NOON TO 6PM. WINDS WILL BEGIN TO WEAKEN SHORTLY
AFTER SUNSET.

COOLER CONDITIONS ARE EXPECTED TUESDAY THROUGH THURSDAY AS A
MUCH COOLER AIRMASS IS IN PLACE. DAYTIME TEMPERATURES WILL BE BACK
IN THE 60S AND 70S WHILE OVERNIGHT TEMPERATURES WILL BE BACK IN
THE UPPER 30S TO 40S.

RAIN CHANCES WILL RETURN TO THE FORECAST OF FRIDAY WHEN ANOTHER
COLD FRONT APPROACHES THE FORECAST AREA. THE FRONT LOOKS TO BE
SLOW MOVING THROUGH...SO RAIN CHANCES MAY EXTEND INTO SATURDAY. BY
SUNDAY...DRY CONDITIONS WILL RETURN AS A RIDGE OF HIGH PRESSURE
SETS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     76  43  67  37 /  30   0   0  10
ANNISTON    79  43  68  42 /  30   0   0  10
BIRMINGHAM  79  44  69  41 /  30   0   0  10
TUSCALOOSA  81  45  71  42 /  20   0   0  10
CALERA      80  46  70  42 /  30   0   0  10
AUBURN      81  48  71  43 /  10   0   0  10
MONTGOMERY  84  48  73  43 /  10   0   0  10
TROY        82  48  74  42 /  10   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CDT MON APR 3 2006

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 AM CDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL
ALABAMA...

.DAY ONE...REST OF TONIGHT.

SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR
NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE
FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT.

A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY
AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59
CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A
LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES
THROUGH THE AREA.

AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE
POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65.
THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40
MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST
CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM.

A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT
WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM...
AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE
POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL
ALABAMA.

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY
ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA.
THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JD/81

In the hours before

Special weather statement, Apr 3, 3:28 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CDT MON APR 3 2006

ALZ026-030900-
ST. CLAIR-
328 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 400
AM CDT...

...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOODY...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARGARET...ARGO...
MOODY...ODENVILLE...BRANCHVILLE...PELL CITY AND RIVERSIDE THROUGH 400
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 3, 3:36 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             1 W MOODY               33.60N 86.51W
04/03/2006  E0.88 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            MOSTLY DIME-SIZED, SOME NICKEL. JUST OFF HIGHWAY 78.

&&

KSUMRALL
Local storm report, Apr 3, 3:40 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             BRANCHVILLE             33.66N 86.43W
04/03/2006  E0.50 INCH       ST. CLAIR          AL   PUBLIC

&&

KSUMRALL
Special weather statement, Apr 3, 3:51 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 AM CDT MON APR 3 2006

ALZ019-027-030930-
CALHOUN-TALLADEGA-
351 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN
COUNTIES UNTIL 430 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF LINCOLN...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINCOLN...OHATCHEE...
WEST END-COBB TOWN...WEAVER...BLUE MOUNTAIN...ANNISTON...SAKS AND
FORT MCCLELLAN THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 3, 4:06 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 AM CDT MON APR 3 2006

ALZ022-030-031-030930-
GREENE-PICKENS-SUMTER-
406 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND
PICKENS COUNTIES UNTIL 430 AM CDT...

...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF PICKENSVILLE TO 28
MILES SOUTHWEST OF MEMPHIS...MOVING EAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PICKENSVILLE...MEMPHIS...CARROLLTON...MCMULLEN...ALICEVILLE AND GORDO
THROUGH 430 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND STRONG GUSTY
WINDS. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
STRONG GUSTY WINDS CAN ALSO BE EXPECTED...WHICH CAN BREAK OFF SMALL
TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Apr 3, 4:39 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 AM CDT MON APR 3 2006

ALZ023-031015-
TUSCALOOSA-
439 AM CDT MON APR 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
515 AM CDT...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 17 MILES NORTH OF NORTHPORT TO 19 MILES
WEST OF NORTHPORT...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
NORTHPORT AND TUSCALOOSA THROUGH 515 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:12 AM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa33 min
Apr 3, 2:49 AM CDTSevere Thunderstorm WarningBMXFayette, Walker26 min
Apr 3, 2:58 AM CDTSevere Thunderstorm WarningBMXJefferson32 min
Apr 3, 3:41 AM CDTSevere Thunderstorm WarningBMXSt. Clair19 min
Apr 3, 3:57 AM CDTSevere Thunderstorm WarningBMXFayette33 min
Apr 3, 3:59 AM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Apr 3, 4:03 AM CDTSevere Thunderstorm WarningBMXWalker33 min
Apr 3, 4:22 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah23 min
Apr 3, 4:31 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens29 min
Apr 3, 4:48 AM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
Apr 3, 5:01 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker29 min
Apr 3, 6:07 AM CDTSevere Thunderstorm WarningBMXShelby23 min
Apr 3, 6:31 AM CDTSevere Thunderstorm WarningBMXTalladega29 min
Apr 3, 6:39 AM CDTSevere Thunderstorm WarningBMXChilton20 min
Apr 3, 6:53 AM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa17 min
Apr 3, 7:20 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.